Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Quad Cities, IA

May 31, 2000Whiteside County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 31, 2000, 4:48 PM CDT for Whiteside County, Illinois. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 4:48 PM CDT (21:48 UTC)
Expired
May 31, 2000, 5:30 PM CDT
In force
42 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:50 PM CDTHail 1Morrison, IL
May 31, 4:57 PM CDTHail 1.75Morrison, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
360 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KDVN 312150
SVRMLI
ILC195-312230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
448 PM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WHITESIDE COUNTY IN NORTHWEST ILLINOIS

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER
  MORRISON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   ROUND GROVE BY 500 PM CDT.
   AGNEW BY 515 PM CDT.
   COMO BY 520 PM CDT.
   GRIMES ADDITION BY 525 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL OF 1 INCH IN 
DIAMETER. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...
WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES.
AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE
WASHED OUT.

LAT...LON 4189 9006 4171 9007 4166 8957 4191 8956

REA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:30 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 31, 2:30 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
230 PM CDT WED MAY 31 2000

WILL KEEP THIS SHORT DUE TO ONGOING WEATHER.  THE SYNOPTIC PICTURE THIS
AFTERNOON SHOWS 500H HIGH CENTERED OVER PAH...WITH WEST SOUTHWEST FLOW
OVER MOST OF NORTHERN HALF OF U.S...WEST TO A LOW IN WESTERN MONTANA.
AT THE SURFACE A STATIONARY FRONT EXTENDS FROM A LOW IN NORTHERN
COLORADO THROUGH SOUTHERN NEBRASKA AND SOUTHERN IOWA INTO NORTHERN
ILLINOIS.

MODELS INITIALIZED MODERATELY WELL THIS MORNING.  THE PRIMARY FORECAST
CONCERN IS THE FRONT ACROSS OUR AREA...AND THE CHANCES OF SEVERE
WEATHER AND HEAVY RAINFALL ASSOCIATED WITH THIS FRONT OVER THE NEXT 36
HOURS.

ETA/NGM/AVN MODELS ARE IN MODERATELY CLOSE AGREEMENT ON LIFTING THE
FRONT NORTH OF THE FORECAST AREA BY LATE TONIGHT...KEEPING IT JUST NORTH
THURSDAY...AND BRINGING IT BACK THROUGH THE AREA AS A COLD FRONT
THURSDAY NIGHT. INTO EXTENDED PERIOD...MRF/EUROPEAN/U.K....AGREE ON
500H LOW OVER SOUTHERN KANSAS/SOUTHERN MISSOURI IN THE SUNDAY/MONDAY
TIME FRAME WITH WARM FRONT EXTENDING EAST.  THE MRF IS THE STRONGEST
WITH THE 500H LOW...FORMING A CUT-OFF...BUT ALL AGREE ON SHIPPING IT
EAST SUNDAY NIGHT OR MONDAY.

WILL KEEP WITH CURRENT FORECAST TREND.  WILL KEEP FLASH FLOOD WATCH
THROUGH TONIGHT.  FOCUS OF HEAVY PRECIP WILL PROBABLY BE IN NORTHERN
PORTION OF WATCH...BUT WITH VERY HEAVY RAINS THAT OCCURRED ACROSS
LOUISA AND MERCER LAST NIGHT...WILL KEEP WATCH AS IS.  WILL KEEP
CURRENT IDEA OF WARM SECTOR THURSDAY.  MAY HAVE TO DRESS BACK POPS
SOUTH FOR FIRST AND SECOND PERIODS.

.DVN...
IA...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT.
IL...FLASH FLOOD WATCH ALONG AND NORTH OF I-80 THROUGH TONIGHT.
MO...NONE.

ARKELL

In the hours before

Local storm report, May 31, 10:51 AM CDT, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1051 AM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1043 AM    MT AUBURN                 IA   60 MPH TSTM GUST
05/31/00   BENTON                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, May 31, 1:44 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
144 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    FAIRBANK                  IA   WIND DAMAGE
05/31/00   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER. TREES AND
                                          LIMBS DOWNED.

1138 AM    ALBURNETT                 IA   WIND DAMAGE
05/31/00   LINN                           REPORTED BY EMERGENCY
                                          MANAGEMENT.  BUILDINGS
                                          DESTROYED AND WINDOWS
                                          BROKEN.

1200 PM    CENTER JCT                IA   WIND DAMAGE
05/31/00   JONES                          REPORTED BY EMERGENCY
                                          MANAGEMENT. TREE DOWNED
                                          AND BLOCKING ROAD.

1238 PM    ELDRIDGE                  IA   .75 INCH HAIL
05/31/00   SCOTT                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, May 31, 1:55 PM CDT, 2 hours 53 minutes before
IAZ068-ILZ015-016-312045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
155 PM CDT WED MAY 31 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY UNTIL 345 PM FOR SCOTT
COUNTY IN IOWA...AND ROCK ISLAND AND HENRY COUNTIES IN ILLINOIS...

AT 155 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MOST OF
THE HEAVY RAIN HAD MOVED EAST OF THE ADVISORY AREA...WITH ONLY SOME
LIGHT TO MODERATE RAIN IN ITS WAKE.

RAIN AMOUNTS OF 0.75 TO 2 INCHES FELL ACROSS THE ADVISORY AREA WITH
THE MOST RECENT STORMS AROUND MIDDAY. THIS RAIN...COMBINED WITH
RAINFALL FROM LAST NIGHT...LED TO SOME URBAN AND SMALL STREAM
FLOODING.

DUCK CREEK IN DAVENPORT ROSE TO BANKFULL IN AREAS...AND FLOODED
PORTIONS OF THE BIKE PATH AND SURROUNDING AREAS NEAR BRADY STREET.

ALTHOUGH THE RAIN HAS ENDED...URBAN AND SMALL STREAM FLOODING WILL
REMAIN A THREAT FOR THE NEXT 1 TO 2 HOURS. REMEMBER DO NOT DRIVE
ACROSS FLOODED ROADS.

JAZ
Local storm report, May 31, 2:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
226 PM CDT WED MAY 31 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0200 PM    WALNUT                    IL   45 MPH TSTM GUST
05/31/00   BUREAU                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES
                                          DOWNED.

0200 PM    MANLIUS                   IL   45 MPH TSTM GUST
05/31/00   BUREAU                         REPORTED BY EMERGENCY
                                          MANAGEMENT.  TREES
                                          DOWNED.

0200 PM    BUDA                      IL   NON SVR WIND DAMAGE
05/31/00   BUREAU                         REPORTED BY EMERGENCY
                                          MANAGEMENT.   STRONG
                                          WINDS DAMAGED SHED ROOF.
Special weather statement, May 31, 2:42 PM CDT, 2 hours 6 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015-016-024>026-312015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
242 PM CDT WED MAY 31 2000

...SEVERE THUNDERSTORM WATCH NUMBER 395 CANCELED...

THE SEVERE THUNDERSTORM WATCH THAT HAS BEEN IN EFFECT FOR MUCH OF
EASTERN IOWA AND NORTHWEST ILLINOIS UNTIL 4 PM HAS BEEN CANCELED.
THE THREAT OF SEVERE WEATHER FROM THE LINE OF THUNDERSTORMS WHICH
MOVED THROUGH THE AREA LATE THIS MORNING AND AFTERNOON HAS DECREASED
AS THE LINE MOVED INTO CENTRAL ILLINOIS.

HOWEVER...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR MUCH OF THE AREA
TONIGHT...AND THE THREAT OF HEAVY RAIN CONTINUES.  IN ADDITION...
THUNDERSTORMS DEVELOPING THIS HOUR IN NORTH CENTRAL IOWA COULD
STRENGTHEN IN THE NEXT HOUR OR TWO REQUIRING A NEW SEVERE
THUNDERSTORM WATCH.

STAY TUNED FOR THE LATEST INFORMATION.

WOLF
Special weather statement, May 31, 3:25 PM CDT, 1 hour 23 minutes before
IAZ068-ILZ015-016-312100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 PM CDT WED MAY 31 2000

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR SCOTT COUNTY IN IOWA...
AND ROCK ISLAND AND HENRY COUNTIES IN ILLINOIS...WILL BE
ALLOWED TO EXPIRE...

AT 320 PM...RAIN REMAINED EAST OF THE ADVISORY AREA...ALLOWING ANY
URBAN AND SMALL STREAM FLOODING TO SUBSIDE OR LEVEL OFF. DUCK CREEK
WAS ON ITS WAY DOWN ACROSS ALL BUT ITS REACH IN EASTERN DAVENPORT...
WHERE IT WAS RISING SLOWLY. DUCK CREEK FLOODED MUCH OF THE BIKE PATH
NEAR BRADY STREET...AND WAS CAUSING MINOR FLOODING AT KIMBERLY ROAD.

NO ADDITIONAL URBAN AND SMALL STREAM FLOODING IS EXPECTED THIS
AFTERNOON.

JAZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 4:25 AM CDTFlash Flood WarningDVNMercer3 hr
May 31, 5:57 PM CDTSevere Thunderstorm WarningDVNHenry48 min
May 31, 6:45 PM CDTSevere Thunderstorm WarningDVNBureau, Henry45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.